Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 19, 2010

Other Medications

Question from Ohio, USA:

I am a type 1 diabetic in my early 30s who also has hypertension and palpitations. Currently, I am taking an ACE inhibitor and, recently, started a calcium channel blocker. My blood pressure is well-controlled. Because of my symptoms, my doctor wanted to check for any heart-related issues and ordered an echocardiogram; it came back "normal." Yet, the palpitations continue. I have read that beta blockers can be useful for slowing down the heart and possibly improving circulation. Are beta blockers absolutely contraindicated for people with type 1 diabetes? If not, are there any beta blockers that are "better" than others for people with diabetes?

Answer:

This is a complex question with several answers. First, the cause of the palpitations needs to be addressed. I am not sure that the cause is known. Have other conditions, such as hyperthyroidism, irregular heart beat or rhythm, been ruled out? I would continue to discuss this issue with your physician as other tests might be warranted to determine the cause. As far as beta blockers go, they are used in diabetes all the time. The perfect example is the post-heart attack scenario where no other drugs have been shown to do the same good as beta blockers. This is in people with diabetes and people without diabetes. Beta blockers are usually divided into cardioselective and non-cardioselective beta blockers. Sometimes, if you are having symptoms related to breathing problems, that are made worse by beta blockers, you can use a cardioselective beta blocker with some relief. However, the higher the dose, the less selectivity. Since you already have heart-related symptoms, I am not sure that one is better than another. Of course, there is the issue of blunting the symptoms of hypoglycemia. This is especially true for the palpitations, sweating, and nervousness. You have to be careful from that standpoint. There is the other possibility of trying to remove the beta blocker if it is thought to be the offending agent. However, beta blockers can help suppress fast heart rates. You might want to ask your physician how the beta blocker is being used, in addition to treating blood pressure. They may have thought that the beta blocker could suppress the palpitations.

JTL